Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 109, NWS Birmingham, AL

April 5, 2017Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 9:38 PM CDT for Lee County, Alabama. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 9:38 PM CDT (02:38 UTC)
Expired
Apr 5, 2017, 10:15 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lee County, AL

What was reported inside it

TimeReportWhereRemark
Apr 5, 9:38 PM CDTHAIL 1Beauregard, AL
Apr 5, 9:48 PM CDTHAIL 0.25Lake Harding, AL
Apr 5, 10:03 PM CDTHAIL 1Salem, AL
Apr 5, 10:04 PM CDTHAIL 1Bleecker, AL
Apr 5, 10:05 PM CDTHAIL 1.75Smiths Station, AL
Apr 5, 10:07 PM CDTTSTM WND DMGSmiths Station, ALTREES WERE BLOWN DOWN IN AND AROUND SMITHS STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr
Apr 5, 8:58 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS54 KBMX 060238
SVRBMX
ALC081-060315-
/O.NEW.KBMX.SV.W.0109.170406T0238Z-170406T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
938 PM CDT WED APR 5 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Eastern Lee County in east central Alabama...

* Until 1015 PM CDT

* At 938 PM CDT, a severe thunderstorm was located near Beans Mill,
  or near Opelika, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Opelika, Smiths, Smiths Station, Beulah, Beauregard, Bleecker,
  Beans Mill, Griffen Mill, Ladonia and Monterey Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.

LAT...LON 3251 8500 3251 8506 3247 8506 3247 8533
      3246 8534 3246 8544 3273 8536 3273 8529
      3275 8528 3274 8512 3269 8512 3266 8509
      3265 8511 3263 8508 3262 8509 3258 8507
      3254 8502
TIME...MOT...LOC 0238Z 242DEG 43KT 3261 8529 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
3 follow-up statements
830 
WWUS54 KBMX 060249
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
949 PM CDT WED APR 5 2017

ALC081-060315-
/O.CON.KBMX.SV.W.0109.000000T0000Z-170406T0315Z/
Lee AL-
949 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN LEE COUNTY...

At 948 PM CDT, a severe thunderstorm was located over Griffen Mill, 
or 9 miles west of Smiths, moving northeast at 55 mph. Quarter-sized 
hail has been reported with this storm.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Smiths, Smiths Station, Beulah, Bleecker, Griffen Mill, Ladonia and
Monterey Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.

LAT...LON 3251 8500 3251 8506 3247 8506 3247 8534
      3268 8526 3274 8520 3274 8512 3269 8512
      3266 8509 3265 8511 3263 8508 3262 8509
      3258 8507 3254 8502
TIME...MOT...LOC 0248Z 243DEG 49KT 3251 8524 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
276 
WWUS54 KBMX 060258
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
958 PM CDT WED APR 5 2017

ALC081-060315-
/O.CON.KBMX.SV.W.0109.000000T0000Z-170406T0315Z/
Lee AL-
958 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN LEE COUNTY...

At 957 PM CDT, a severe thunderstorm was located over Smiths Station,
or over Smiths, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Smiths, Smiths Station, Bleecker, Ladonia and Monterey Heights. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central Alabama. A tornado watch also remains in effect
until 100 AM CDT for southeastern and east central Alabama.

LAT...LON 3251 8500 3251 8506 3247 8506 3247 8519
      3261 8519 3271 8515 3274 8512 3269 8512
      3266 8509 3265 8511 3263 8508 3262 8509
      3258 8507 3254 8502
TIME...MOT...LOC 0257Z 244DEG 48KT 3255 8511 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
933 
WWUS54 KBMX 060310
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1010 PM CDT WED APR 5 2017

ALC081-060320-
/O.EXP.KBMX.SV.W.0109.000000T0000Z-170406T0315Z/
Lee AL-
1010 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEE COUNTY WILL EXPIRE
AT 1015 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 100 AM CDT for southeastern
and east central Alabama.

LAT...LON 3251 8500 3251 8506 3247 8506 3247 8519
      3261 8519 3271 8515 3274 8512 3269 8512
      3266 8509 3265 8511 3263 8508 3262 8509
      3258 8507 3254 8502
TIME...MOT...LOC 0310Z 242DEG 43KT 3262 8496 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:50 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 5, 6:50 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
650 PM CDT Wed Apr 5 2017

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Effective warm front roughly positioned from northern Sumter
County northeast across southern Bibb County east across southern
Talladega County and into southern Cleburne County.

The airmass is continuing to rapidly destabilize south of the warm
front with temperatures in the low to mid 70's along the U.S.
Highway 80 corridor along with dew points in the lower 70's
across our southern tier of counties.

We continue to monitor the potential for large hail with
thunderstorms near and north of the warm front and for the
increasing potential of all convective hazards to the southwest
across southern Alabama.

Our concern continues to increase with discrete storms moving out
of Clarke and Monroe Counties and into Wilcox County while
additional discrete storms are moving out of Escambia and Conecuh
Counties and into Covington County. These storms will pose a
threat to Selma/Montgomery/Troy areas through the next few hours.

Visible satellite imagery indicates some breaks in the clouds from
Washington County north to Tuscaloosa County. Solar radiation will
help to further raise temperatures and will result in further
airmass destabilization through the remainder of the morning
hours across our western and southwest counties.

The latest derived hodograph from the KBMX radar velocity wind
profile indicates 0-6 km bulk shear of 54 knots and 0-1 km storm
relative helicities of 108 m2/s2. The environment remains
supportive of severe thunderstorms and tornadoes south of the warm
front.

05

&&

.AVIATION...
00Z TAF Discussion.

Main TSRA activity is near the NE tafs ASN/ANB, but with the
boundary not through MGM/TOI, they could still see further
development for the next few hours. Winds have shifted for TCL/
BHM/EET. Will see very windy conditions behind the front through
much of tomorrow.

08

&&

.FIRE WEATHER...

A storm system will bring rain and thunderstorms to the area
through tonight. Rain-free weather returns Thursday through the
weekend. Critical fire weather conditions are not expected through
the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     46  59  40  62  36 /  50  20  10   0   0
Anniston    45  59  40  63  38 /  60  20  10   0   0
Birmingham  46  62  43  63  39 /  30  10  10   0   0
Tuscaloosa  46  64  43  65  39 /  20  10   0   0   0
Calera      46  63  43  64  40 /  40  10  10   0   0
Auburn      47  61  42  62  40 /  60  10  10   0   0
Montgomery  51  66  44  66  41 /  60  10   0   0   0
Troy        50  65  43  65  39 /  60  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 PM CDT Thursday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&

05/08
Hazardous weather outlook, Apr 5, 7:23 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
723 PM CDT Wed Apr 5 2017

ALZ011>015-017>050-070330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
723 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe thunderstorms will be possible ahead of and along an
advancing cold front across portions of east Central Alabama with
tornadoes, damaging straight line winds, and large hail all possible.
The best chances for severe thunderstorms along with strong
tornadoes will be along, north, and east of a Gadsden to Lake Martin
to Lafayette line. The threat will end from west to east after the
front moves through and could go to as late as 9 PM across the far
eastern counties.

Behind the storms and the front look for windy conditions with
sustained winds of 20 to 30 mph and gusts of 30 to 40 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions will continue to be possible during the daytime
hours through around 7 PM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
necessary through this evening.

In the hours before

Local storm report, Apr 5, 8:25 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             CENTRAL                 32.68N 86.10W
04/05/2017  E0.25 INCH       ELMORE             AL   EMERGENCY MNGR

&&

MAL
Local storm report, Apr 5, 8:27 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             KELLYTON                32.98N 86.03W
04/05/2017  E0.50 INCH       COOSA              AL   EMERGENCY MNGR

&&

MAL
Local storm report, Apr 5, 8:29 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     SANTUCK                 32.63N 86.13W
04/05/2017                   ELMORE             AL   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN AND BLOCKING THE
            ROAD.

&&

MAL
Local storm report, Apr 5, 9:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 E GRADY               32.00N 86.17W
04/05/2017  E50 MPH          MONTGOMERY         AL   PUBLIC

&&

MAL
Local storm report, Apr 5, 9:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             OPELIKA                 32.65N 85.38W
04/05/2017  E1.00 INCH       LEE                AL   EMERGENCY MNGR

&&

MAL
Local storm report, Apr 5, 9:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 PM CDT WED APR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             BEAUREGARD              32.54N 85.37W
04/05/2017  E1.00 INCH       LEE                AL   EMERGENCY MNGR

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:04 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne26 min
Apr 5, 7:15 PM CDTTornado WarningBMXCleburne15 min
Apr 5, 7:36 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore27 min
Apr 5, 8:29 PM CDTTornado WarningBMXTallapoosa9 min
Apr 5, 8:35 PM CDTTornado WarningBMXChambers25 min
Apr 5, 8:47 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery, Tallapoosa43 min
Apr 5, 8:57 PM CDTTornado WarningBMXChambers18 min
Apr 5, 9:05 PM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa29 hr
Apr 6, 4:45 AM CDTRiver Flood WarningBMXSumter60 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.